Alert archive / North Dakota / Tornado Warnings in 2006
Tornado Warning 40, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Aug 12, 2006, 3:30 PM CDT for Ramsey County, North Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2006, 3:30 PM CDT (20:30 UTC)
- Expired
- Aug 12, 2006, 4:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:53 PM CDT | HAIL 0.88 | 1 W Brocket, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 2:56 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KFGF 122030
TORFGF
NDC071-122100-
/O.NEW.KFGF.TO.W.0040.060812T2030Z-060812T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
330 PM CDT SAT AUG 12 2006
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA
* UNTIL 400 PM CDT
* AT 326 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM WITH STRONG ROTATION 5 MILES WEST OF SOUTHAM...OR 11
MILES NORTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 15 MPH.
* THE TORNADO WILL BE NEAR...
SOUTHAM AT 340 PM CDT
BROCKET AT 400 PM CDT
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4826 9871 4812 9869 4813 9845 4821 9844
4821 9832 4831 9831
$$
JCA/WJB2 follow-up statements
000
WWUS53 KFGF 122042
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
342 PM CDT SAT AUG 12 2006
NDC071-122100-
/O.CON.KFGF.TO.W.0040.000000T0000Z-060812T2100Z/
RAMSEY ND-
342 PM CDT SAT AUG 12 2006
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR EAST
CENTRAL RAMSEY COUNTY...
AT 337 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM WITH STRONG ROTATION. THE TORNADO WAS LOCATED NEAR
SOUTHAM...OR 17 MILES EAST OF DEVILS LAKE...MOVING TO THE EAST AT 15
MPH.
* THE TORNADO WILL BE NEAR...
9 MILES SOUTH OF LAWTON BY 400 PM CDT
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4826 9871 4812 9869 4813 9845 4821 9844
4821 9832 4831 9831
$$
JCA/WJB000
WWUS53 KFGF 122055
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
355 PM CDT SAT AUG 12 2006
NDC071-122105-
/O.EXP.KFGF.TO.W.0040.000000T0000Z-060812T2100Z/
RAMSEY ND-
355 PM CDT SAT AUG 12 2006
...THE TORNADO WARNING FOR EAST CENTRAL RAMSEY COUNTY WILL EXPIRE AT
400 PM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 400 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4826 9871 4812 9869 4813 9845 4821 9844
4821 9832 4831 9831
$$
JCA/WJBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 12, 10:14 AM CDT, 5 hours 16 minutes earlier.
Area forecast discussion, Aug 12, 10:14 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1014 AM CDT SAT AUG 12 2006 .SHORT TERM... POTENTIAL IS THERE FOR A VERY ACTIVE LATE AFTN/EVE SEVERE WEATHER WISE...BUT AS ALWAYS THE DEVIL IS IN THE DETAILS. AS USUAL...EACH MODEL HAS ITS GOOD AND BAD. HAVE NOT VIEWED 12Z GFS AS OF THIS AFD THOUGH...BUT 06Z GFS 300 MB DIVERGENCE SEEMS TO BE DOING A NICE JOB IN SHOWING TWO AREAS OF CONVECTION AT 00Z...ONE BULLSEYE OF DIVERGENCE IN SOUTHERN MANITOBA...MORE LIKELY ASSOC WITH 500 MB UPPER LOW OVER CNTRL SASK...AND THE OTHER BULLSEYE OVER SE ND/NE SD...ASSOC WITH SFC WARM FRONT AND SFC LOW. FOCUS OF THE 12Z NAM/RUC IS WITH THE SOUTHERN ONE AND IT WOULD APPEAR FAR SOUTHEAST ND INTO ERN SD AND WCNTRL MN IS ONE AREA WHERE CONSENSUS IS GOOD THAT SVR WEATHER IS LIKELY TO OCCUR...SOMETIME IN THE 21Z TO 06Z TIME PERIOD. SFC LOW CURRENTLY NORTH OF PHILLIPS SD WILL MOVE NORTHEAST TO JUST NORTH OF ABERDEEN THEN INTO FAR SOUTHEAST ND AT 03Z. WITH THIS TRACK...NAM SHOWS STRONG 0-2 KM VGP VALUES OF .4 TO .5 AND 0-1 KM EHI VALUES OF .2 TO .3 AND VERY LOW LCL LEVELS BELOW 1 KM. ALL OF THESE FACTORS BODE WELL FOR SUPERCELLS WITH TORNADIC POTENTIAL RIGHT NEAR LOW AND SURFACE BOUNDARY FROM FARGO SOUTH AND EAST INTO NE SD/WCNTRL MN. FURTHER NORTH...VGP VALUES NOT AS HIGH BUT A BIT MORE COOLING AT MID LEVELS WITH FRONT TO AID IN SVR TSTM DEVELOPMENT OVER NRN VALLEY INTO FAR NW MN THIS AFTN/EVE. UNSURE OF CVRG OF SVR IN THIS AREA. WATER VAPOR SHOWS DISTINCT DEEP MOISTURE PLUME FROM ARIZONA INTO SOUTHERN NORTH DAKOTA WITH PWATS INCREASING TO 2+ INCHES OVER FAR SE ND BY 00Z. INGREDIENTS THERE FOR HEAVY RAIN FOR SURE...BUT SINCE NOTHING HAPPENED LAST NIGHT IN THAT AREA NOT COMFORTABLE ISSUING A FLASH FLOOD WATCH QUITE YET AS CONFIDENCE IN EXACT PLACEMENT OF CONVECTION IS STILL NOT HIGH ENOUGH YET DESPITE THE ABOVE DISCUSSION. MIGHT BE BEST TO HANDLE COUNTY TO COUNTY FFW INSTEAD OF JUST BROADBRUSHING A WATCH. TEMPS TODAY ARE TRICKY. AREAS OF MID AND HIGH CLOUDS OVER AREA...AND LOWER CLOUDS DEVELOPED ON QUE RIGHT AFTER 12Z IN OUR MOIST SOUTHEASTERLY FLOW. SOME BREAKS IN THE CLOUDS OVER SOUTHEAST ND INTO CNTRL ND...BUT THICKER CLDS IN NORTHERN AREAS. MAY LOWER TEMPS A TAD...BUT HESISTANT TO DO MUCH AS JUST A LITTLE SUN IS NEEDED TO RAISE TEMPS TO ABOVE 80. && .PREV DISCUSSION... (ISSUED 420 AM CDT SAT AUG 12 2006) DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN W SD WITH A WARM FRONT EXTENDING THROUGH ND ALONG A BIS TO DVL TO HCO LINE. ON KMVX...THE THUNDERSTORM ACTIVITY HAS REMAINED CONFINED TO NE ND...ALONG AND E OF THE WARM FRONT IN THE FEED OF 65+ DEWPOINTS. WHEN COMPARING MODELS...NAM AND GFS SIMILAR WITH SYSTEM EVOLUTION...BUT GFS APPEARS TO HAVE A BETTER HANDLE ON TEMPERATURE PROFILE. THUS...LEANED TOWARD GFS FOR FORECAST. WITH CAP EXPECTED TO INTENSIFY THROUGH THE REMAINDER OF THE NIGHT...ADDITIONAL CONVECTIVE DEVELOPMENT IN THE CURRENT WATCH AREA APPEARS UNLIKELY. WITH BEST THUNDERSTORM ACTIVITY MOVING E OF CURRENT WATCH AREA...WILL ALLOW SEVERE THUNDERSTORM WATCH TO EXPIRE ON TIME. CONSIDERING THAT ANTICIPATED THUNDERSTORM ACTIVITY DID NOT DEVELOP IN MUCH OF E ND...WILL NOT HAVE AS MUCH CLOUD COVER AND SHOULD BE ABLE TO HEAT OUT EARLIER IN THE DAY. WITH THE LOW PRESSURE SYSTEM AND WARM FRONT REMAINING IN VICINITY...AREA IS SET UP NICELY FOR ANOTHER ROUND OF SEVERE WEATHER WHICH COULD DEVELOP BY LATE AFTERNOON. THE LOW AND ASSOCIATED FRONT IS EXPECTED TO MOVE E THROUGH THE AREA ON SAT NIGHT...PROVIDING THE BEST POTENTIAL FOR THUNDERSTORMS AND SEVERE WEATHER. AS A RESULT...INCREASED POPS TO LIKELY AND KEPT SEVERE WORDING IN THE GRIDS. ON SUN...THE LOW PRESSURE SYSTEM MOVES E OF THE AREA WITH HIGH PRESSURE BUILDING IN FROM THE W. HOWEVER...STILL KEPT A LOW POP FOR THUNDERSTORMS DURING THE DAY ON SUN AS THE 500MB TROF SWINGS THROUGH. FOR SUN NIGHT INTO EXTENDED FORECAST...KEPT FORECAST DRY AS HIGH PRESSURE DOMINATES THROUGH WED. OTHERWISE...MINOR CHANGES TO REST OF EXTENDED FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
Hazardous weather outlook, Aug 12, 6:49 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 649 AM CDT SAT AUG 12 2006 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 649 AM CDT SAT AUG 12 2006 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY... PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT. NG
In the hours before
Local storm report, Aug 12, 2:00 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
200 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 1 NW KNOX 48.35N 99.70W
08/12/2006 E0.75 INCH BENSON ND PUBLIC
&&
JANDERSOLocal storm report, Aug 12, 2:23 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
223 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 2 N LEEDS 48.32N 99.44W
08/12/2006 E0.75 INCH BENSON ND PUBLIC
&&
DRIDDLELocal storm report, Aug 12, 3:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
322 PM CDT SAT AUG 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL NEKOMA 48.58N 98.38W
08/12/2006 E1.00 INCH CAVALIER ND TRAINED SPOTTER
&&
WBARRETTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 1:51 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 54 min |
| Aug 12, 1:36 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 54 min |
| Aug 12, 2:18 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 57 min |
| Aug 12, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 57 min |
| Aug 12, 2:57 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 63 min |
| Aug 12, 3:06 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 54 min |
| Aug 12, 3:13 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 47 min |
| Aug 12, 3:26 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 64 min |
| Aug 12, 3:57 PM CDT | Tornado Warning | FGF | Nelson | 17 min |
| Aug 12, 4:00 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 60 min |
| Aug 12, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Nelson | 41 min |
| Aug 12, 4:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 34 min |
Nearby
Tornado Warnings in North Dakota, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.